Keeva the 2-year-old Irish Wolfhound X who presented to the Animal Emergency Service at Underwood one Sunday evening. She was brought in after her owners found her outside with their other dog and noticed she was acting abnormally.

On arrival she was drooling and making horrible sounds, starting to deteriorate quickly. Keeva then began to show neurological signs such as disorientation and impaired balance and coordination within 30 minutes – finally collapsing.

She was quickly rushed into the Pet ICU for further monitoring. Keeva was set up on an ECG to monitor her heart and multiple diagnostic tests were undertaken to try and determine the cause of her symptoms. She was placed on constant medication to try and help settle her neurological symptoms and also given an intravenous infusion of intralipids. Intralipids are often used in the cases of intoxication or overdose of medications.

After further investigation, it became apparent that Keeva had potentially ingested a medication called Baclofen (a medication used in humans to help with muscle spasms). It was unknown how many tablets were consumed however considering the severity of her symptoms, it was suggested she had consumed a large dose.

Keeva was put into an induced coma and connected to a mechanical ventilator. As her respiratory drive was decreasing, the option to have a machine breathe for her, as she recovered from the medication overdose, was her best chance at survival. Through the following days, Keeva continued being ventilated and eventually recovered with plenty of loving care and attention from the Pet ICU team. They quickly took to Keeva, one Nurse even staying with her while she was on the mechanical ventilator to provide her with some human comfort.

The Pet ICU team were initially very unsure about Keeva’s chance of recovery, as there have been previous reports of deaths from low overdoses of the Baclofen medication. Luckily, Keeva was able to be weaned off the ventilator after approximately 2-3 days. She slowly improved over the following days in the Pet ICU, recovering from the last effects of the medication, and was eventually ready to return home to her relieved owners, making a full recovery.

Symptoms of medication intoxication, like in Keeva’s case, can range from depression, drooling, vomiting, urinary incontinence, tremors, inability to maintain temperature, agitation, high and low heart rates, tremors and seizures. If your pet is displaying any or a combination of these symptoms, or you suspect they could have consumed something they shouldn’t have, consult your nearest veterinarian.

How useful was this post?

Click on a star to rate it!